Cartilage Degeneration with NSAIDs
The Acceleration of Articular Cartilage Degeneration in Osteoarthritis by Nonsteroidal Anti-inflammatory Drugs
Hauser R. The acceleration of articular cartilage degeneration in osteoarthritis by nonsteroidal anti-inflammatory drugs. Journal of Prolotherapy. 2010;(2)1:305-322.
Nonsteroidal anti-inflammatory drugs (NSAIDs) are among the most commonly used drugs in the world for the treatment of osteoarthritis (OA) symptoms, and are taken by 20-30% of elderly people in developed countries. Because of the potential for significant side effects of these medications on the liver, stomach, gastrointestinal tract and heart, including death, treatment guidelines advise against their long term use to treat OA. One of the best documented but lesser known long-term side effects of NSAIDs is their negative impact on articular cartilage.
In the normal joint, there is a balance between the continuous process of cartilage matrix degradation and repair. In OA, there is a disruption of the homeostatic state and the catabolic (breakdown) processes of chondrocytes. It is clear from the scientific literature that NSAIDs from in vitro and in vivo studies in both animals and humans have a significantly negative effect on cartilage matrix which causes an acceleration of the deterioration of articular cartilage in osteoarthritic joints. The preponderance of evidence shows that NSAIDs have no beneficial effect on articular cartilage in OA and accelerate the very disease for which they are most often used and prescribed. Some of the effects of NSAIDs on the articular cartilage in OA include inhibition of chondrocyte proliferation, synthesis of cellular matrix components, glycosaminoglycan synthesis, collagen synthesis and proteoglycan synthesis. The net effect of all or some of the above is an acceleration of articular cartilage breakdown.
In human studies, NSAIDs have been shown to accelerate the radiographic progression of OA of the knee and hip. For those using NSAIDs compared to the patients who do not use them, joint replacements occur earlier and more quickly and frequently. The author notes that massive NSAID use in osteoarthritic patients since their introduction over the past forty years is one of the main causes of the rapid rise in the need for hip and knee replacements, both now and in the future.
While it is admirable for the various consensus and rheumatology organizations to educate doctors and the lay public about the necessity to limit NSAID use in OA, the author recommends that the following warning label be on each NSAID bottle:
The use of this nonsteroidal anti-inflammatory medication has been shown in scientific studies to accelerate the articular cartilage breakdown in osteoarthritis. Use of this product poses a significant risk in accelerating osteoarthritis joint breakdown. Anyone using this product for the pain of osteoarthritis should be under a doctor’s care and the use of this product should be with the very lowest dosage and for the shortest duration of time.
If NSAID use continues, then most likely the exponential rise in degenerative arthritis and subsequent musculoskeletal surgeries, including knee and hip replacements as well as spine surgeries, will continue to rise as well.